Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Dodge City, KS

May 31, 2022Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2022, 7:54 PM CDT for Barber County, Pratt County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 7:54 PM CDT (00:54 UTC)
Expired
May 31, 2022, 8:37 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KDDC 010054
SVRDDC
KSC007-151-010200-
/O.NEW.KDDC.SV.W.0083.220601T0054Z-220601T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
754 PM CDT Tue May 31 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  Southeastern Pratt County in south central Kansas...

* Until 900 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located 10 miles north of
  Hardtner, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9895 3759 9865 3755 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0053Z 216DEG 34KT 3716 9871 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
421 
WWUS53 KDDC 010120
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
820 PM CDT Tue May 31 2022

KSC007-151-010200-
/O.CON.KDDC.SV.W.0083.000000T0000Z-220601T0200Z/
Barber KS-Pratt KS-
820 PM CDT Tue May 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BARBER AND SOUTHEASTERN PRATT COUNTIES...

At 820 PM CDT, a severe thunderstorm was located near Medicine Lodge,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Sawyer, Hazelton and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9895 3759 9865 3755 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0120Z 202DEG 19KT 3731 9861 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
759 
WWUS53 KDDC 010137
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT Tue May 31 2022

KSC007-151-010147-
/O.CAN.KDDC.SV.W.0083.000000T0000Z-220601T0200Z/
Barber KS-Pratt KS-
837 PM CDT Tue May 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3700 9895 3759 9865 3755 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0136Z 216DEG 34KT 3744 9849 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:04 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 31, 5:04 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
504 PM CDT Tue May 31 2022

...updated aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM CDT Tue May 31 2022

There is a large amount of uncertainty in how much QPF or rainfall
will occur over the next 24 hours, but the good news is that all
areas will receive measurable rainfall in the DDC forecast area
between midnight and noon Wednesday. A cooler airmass with
increasingly strong 30 kt easterly 850mb layer winds will spread
into western Kansas Tonight, with trajectories leading to a
prolonged period of moist upslope flow overnight. HREF mean cape
values point to a few hundred J/kg above the surface layer, which
points to at least isolated to widespread scattered thunderstorms
possible embedded in the otherwise increasingly widespread
showers, period of rain. Still, wide varying QPF values are shown
from the models including the very robust NAM suite which outputs
up to 2 to 3 times as much rain as any of the other solutions
which - remains well under half an inch at DDC. An overall trend
of increasing higher rainfall amount from northwest to southeast
is the trend with low clouds settling in toward the end of the
precipitation window late Wednesday morning. The most recent Flash
flood guidance looks well higher than any plausible outcomes for
rainfall in the given 3 and 6 hours periods.

Wednesday's highs will be cold but nowhere near records for June
1st. Some areas may not exceed upper 50s without the sun breaking
out. Wednesday night will bring the coolest overall temperatures
of the week as clouds completely clear the region, and winds drop
off to light and variable by early Thursday morning. Of the NBM
components the cooler solutions offer mid to low 40s sound DDC,
and probably even low 40s as one heads west through the Ark
valley.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue May 31 2022

By Thursday the main PV anomaly lifts north into the upper midwest
while surface high pressure and northwest flow aloft overspreads the
region. Models hint at a moist signal on the return flow side of the
surface high, generally southerly trajectories across the western
High Plains, that would be conducive for diurnally driven
thunderstorms over the higher terrain, spreading eastward
nocturnally. This pattern repeats itself with more vigor Friday
and Saturday when much higher dewpoints return north into central
Kansas for a better opportunity of surface based, relatively low
shear convection anywhere in the region. Additionally in the same
timeframe an equatorward moving front might be approaching the
region per the deterministic canadian GFS and ecmwf, perhaps
creating a potential focus for mcs activity lingering into the
days in the next coming week. The potentially wet pattern likely
plays a part in the overall near normal temperature pattern,
which, while exhibiting increasing uncertainty, still appears
capped at the upper 80s in the warmest gefs / eps and cmc grand
ensemble members for Saturday though Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue May 31 2022

VFR conditions will prevail tonight. Showers and thunderstorms will
eventually spread northward through the morning hours. MVFR to IFR
conditions will be likely in association with this precipitation and
the eventual development of low cigs. Some improvement is likely by
tomorrow afternoon as the weather disturbance moves away from the terminals.
Winds will be N to NE 10-20 kt through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  62  44  74 /  70  80  20   0
GCK  51  60  42  73 /  70  60  20   0
EHA  51  61  45  72 /  80  50  30  10
LBL  53  62  45  72 /  80  60  30  10
HYS  52  61  44  74 /  40  60  10   0
P28  59  65  50  73 /  90 100  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, May 31, 2:40 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
240 AM CDT Tue May 31 2022

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
240 AM CDT Tue May 31 2022 /140 AM MDT Tue May 31 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and Tonight.

There will be chance for strong to marginally severe
thunderstorms after 6 pm across extreme southern Barber county.
Hail up to the size of quarters will be possible along with
frequent lightning and periods of heavy rainfall.

Overnight rainshowers and isolated thunderstorms will increase in
coverage across all of southwest and south central Kansas.
Frequent lightning and localized moderate to heavy rainfall will
be the primary hazards from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread rain showers along with some scattered thunderstorms
can be expected during the day on Wednesday. Widespread
accumulating rainfall of 1/4" to 3/4" will be possible.

Several opportunities for thunderstorms will be possible across
some part of southwest Kansas from Friday night through Monday. A
few of these storms this weekend will be capable of producing gusty
winds, frequent lightning and brief moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed after 6 pm across
southern Barber county.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, May 31, 7:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CDT Tue May 31 2022

KSZ090-010115-
Barber KS-
718 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of eastern Barber
County through 815 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Aetna, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hardtner around 735 PM CDT.

Other locations in the path of this storm include Kiowa and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9894 3741 9847 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 0018Z 240DEG 49KT 3691 9887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 31, 8:28 PM CDTSpecial Weather StatementDDCBarber62 min
Jun 1, 11:38 AM CDTSpecial Weather StatementDDCEdwards52 min
Jun 1, 12:04 PM CDTSpecial Weather StatementDDCStafford26 min
Jun 1, 12:35 PM CDTSpecial Weather StatementDDCStafford25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.